Aromatase inhibitors for climacteric symptoms in women with breast cancer

July 8, 2020

New research shows that, in postmenopausal women undergoing hormone therapy for breast cancer, aromatase inhibitors (AIs) lead to a reduction in climacteric symptoms and significantly improved quality of life.

Published in the Journal of Obstetrics, Gynecology and Cancer Research, the prospective observational study looked at postmenopausal women who had been diagnosed with breast cancer and who were experiencing climacteric symptoms. Results included improved quality of life.

These patients had undergone surgery, radiation otherapy, and/or chemotherapy more than 1 year prior to the study, and were receiving tamoxifen or an AIaromatase inhibitor.

The sample included 57 women who completed a sociodemographic questionnaire, the Blatt-Kupperman Menopausal Index (KI) and the World Health Organization Quality of Life version-bref (WHOQOL-bref) scale.

The median age of patients was 54.4 5.9 years; 86% had ductal carcinoma, 98% had undergone surgery, 70% had received chemotherapy, and 96% had received radiation otherapy.

Patients were divided into two2 groups: 35 patients who used tamoxifen, and 22 patients who took AIaromatase inhibitors.

Comparison of the KI and WHOQOL-bref scales showed improvement in scores at 6 months in patients who used AIaromatase inhibitors.

In both groups, KI scores declined significantly (P < 0.0.9 and P<0.011) over the study. The authors concluded that patients using AIaromatase inhibitors had higher quality-of-life scores than those on tamoxifen.

A review of hormone therapy patients with breast cancer found that AIaromatase inhibitors to have a good toxicity profile, with lower rates of hot flashes, nausea, vaginal bleeding, vaginal discharge, endometrial cancer, and thromboembolic events.

Reference

  1. Macruz CF, Lima SMRR, Postigo S, Martins MM, Lucarelli AP, de Oliveira VM. Quality of Life and Climacteric Symptoms in Postmenopausal Women Receiving Hormone Therapy for Breast Cancer [published online ahead of print, 2020 Mar 27]. J Obstet Gynaecol Can. 2020;S1701-2163(20)30262-0. doi:10.1016/j.jogc.2020.02.124